Iowa, 2011

Hail in Iowa, May 12, 2011

May 12, 2011 · NWS DMX · 18 events in 9 counties and zones

A frontal boundary stretched across the northwest part of the state during the day on the 12th. At the same time, a strong upper level low pressure was approaching from the southwest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A frontal boundary stretched across the northwest part of the state during the day on the 12th. At the same time, a strong upper level low pressure was approaching from the southwest. Afternoon temperatures warmed into the upper 70s to low 80s with dewpoint readings in the 60s. The atmosphere became fairly unstable with around 2000 J/kg of CAPE available by mid afternoon. Lifted indices fell to the -6 to -12 C range. The shear was stronger than the previous day, but not all that impressive with 25 to 35 kts of effective shear. Precipitable water values were also significantly lower than the previous day, around 0.9 inches. With the approach of the upper low, freezing levels fell and were around 10,500 feet. A significant amount of CAPE was available in the -10 to -30 C layer of the atmosphere. Thunderstorms fired up along the cold frontal boundary and quickly produced hail. The convection wasn't all that strong with most of the hail in the sub-severe category from west central into north central Iowa. The largest hail was around an inch in diameter, mostly in west central and north central Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 12, 5:50 PM CST, 25 minutes earlier.

Area forecast discussion, May 12, 5:50 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
650 PM CDT THU MAY 12 2011

.SHORT TERM /TONIGHT/...
COMPLICATED CONVECTIVE SCENARIO IS THE PRIMARY FORECAST FOCUS FOR
TONIGHT. CURRENTLY A DEEP STACKED CYCLONE IS DRIFTING SLOWLY ALONG
OR NEAR THE NEBRASKA/KANSAS BORDER...WITH SEVERAL SHORTWAVES ALOFT
AND NEAR SURFACE BOUNDARIES WHEELING AROUND THE SYSTEM AND ACROSS
OUR AREA FROM THE SOUTHWEST. AT THE SURFACE...ONE BOUNDARY HAS BEEN
STATIONARY ALL DAY AND SHARPENED ITS WIND AND TEMPERATURE GRADIENTS
AS IT STRETCHES ROUGHLY FROM SAC CITY TO CHARLES CITY. TO THE
NORTHWEST OF THIS BOUNDARY WINDS ARE BREEZY FROM THE NORTHWEST WITH
LOW STRATUS CLOUDS...AND TO THE SOUTHEAST WINDS ARE ROUGHLY SOUTH TO
SOUTHWEST AND LIGHTER WITH PERSISTENT CUMULUS DEVELOPMENT.

INITIALLY THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE
AFOREMENTIONED STATIONARY SURFACE BOUNDARY...WHERE DIURNAL HEATING
HAS CREATED A LARGE POOL OF HIGH LOW LEVEL INSTABILITY AND
CONVERGENCE CONDUCIVE TO A LANDSPOUT EVENT...AND OUR AWARENESS FOR
NON SUPERCELLULAR TORNADOES IS HEIGHTENED IN THAT AREA UNTIL SUNSET.
OTHERWISE...A SHORTWAVE AND SECOND SURFACE BOUNDARY APPROACHING FROM
SOUTHEASTERN NEBRASKA/NORTHEASTERN KANSAS WILL SPREAD THUNDERSTORMS
ACROSS THE CWA SOUTH OF THE NORTHERN STATIONARY BOUNDARY
TONIGHT...WITH SHOWERS POSSIBLE BEHIND THE NORTHERN BOUNDARY WHICH
WILL EVENTUALLY SWEEP SOUTHEASTWARD ACROSS THE AREA. HAVE GONE WITH
3-6 HOUR POP/WX GRIDS TO ACCOUNT FOR THESE CHANGES IN CONVECTIVE
EVOLUTION...OTHERWISE FEW CHANGES WERE MADE TO OTHER FORECAST FIELDS.

.LONG TERM /FRIDAY THROUGH THURSDAY/...
ANOTHER WAVE OF COLD ADVECTION BE DROPPING THROUGH IOWA ON FRIDAY
WHILE THE STATE IS SANDWICHED BETWEEN AN UPPER LOW OVER MISSOURI
AND ANOTHER OVER NORTHERN MINNESOTA. CHANCES FOR SHOWERS AND ISOLD
THUNDERSTORMS WILL GRADUALLY END FROM NW TO SOUTHEAST DURING THE DAY
WITH TEMPERATURES STEADY TO EVEN FALLING. THE TWO SYSTEMS WILL
ROTATE ON SATURDAY WITH THE SOUTHERN SYSTEM DROPPING INTO THE LOWER
OHIO VALLEY WHILE THE NORTHERN SYSTEM DEEPENS AS IT DROPS INTO THE
MID MISSOURI VALLEY. SATURDAY HAS THE POTENTIAL TO BE QUITE COOL
WITH STRATUS LINGER MUCH OF THE DAY. HIGHS IN THE 40S MAY OCCUR
HOWEVER TRENDED SLIGHTLY WARMER IN THE LOW TO MID 50S. SHOWERS
SHOULD BE ROTATING SOUTHEAST FROM NORTHEAST IOWA DURING THE DAY.
SHOWERS SHOULD BE PREVALENT SATURDAY NIGHT THEN ENDING FROM NORTH TO
SOUTH ON SUNDAY. CLEARING CONDITIONS ARE EXPECTED MONDAY WITH
CYCLONIC FLOW PERSISTING OVER IOWA THROUGH MUCH OF THE EXTENDED WITH
COOL AND DRY CONDITIONS IN PLACE. HIGH TEMPERATURES SHOULD BE MAINLY
IN THE 60S WITH MID MAY SUN HELPING WARM THE DRY AIR THOUGH READINGS
WILL COOL DOWN AT NIGHT.

&&

.AVIATION...13/00Z
CONVECTIVE TRENDS AND STRATUS APPROACHING FROM THE NORTH ARE THE
PRIMARY CONCERNS THIS PERIOD.  EXPECT SHOWERS AND THUNDERSTORMS TO
LINGER ALONG HIGHWAYS 20 AND 30 EARLY THIS EVENING...FOLLOWED BY
ADDITIONAL DEVELOPMENT INTO CENTRAL IA LATER.  THIS WILL BE
COINCIDENT WITH MVFR/IFR CIGS DROPPING SWD INTO IA.  STRATUS HAS
ALREADY REACHED KMCW AND SHOULD CONTINUE SLOW SWD MOVEMENT REACHING
OTHER SITES OVERNIGHT...KOTM TOWARD 10Z.  OUTSIDE OF HIGHER
CONFIDENCE AT KMCW...ONLY HAVE MVFR CONDITIONS GOING RATHER THAN
IFR.  MVFR CIGS ARE EXPECTED TO PERSIST THROUGH ENTIRE PERIOD...BUT
RISING THROUGH THE CATEGORY FRI.  THERE IS SOME POTENTIAL FOR
ADDITIONAL SHOWER DEVELOPMENT FRI...BUT CONFIDENCE IN TIMING AND
LOCATION IS NOT GREAT ENOUGH TO INCLUDE AS OF YET.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...LEE
LONG TERM...DONAVON
AVIATION...SMALL
Hazardous weather outlook, May 12, 1:21 PM CST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
221 PM CDT THU MAY 12 2011

IAZ027-028-038-039-049-050-061-062-074-075-084>086-095>097-131100-
BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK-
MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS-
221 PM CDT THU MAY 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS EVENING
AND TONIGHT. A FEW STORMS COULD BE SEVERE WITH LARGE HAIL THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE EARLY FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

IAZ025-026-033>037-044>048-057>060-070>073-081>083-092>094-131100-
WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-CRAWFORD-CARROLL-
GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-MADISON-
WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR-
221 PM CDT THU MAY 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON AND PERSIST INTO EARLY TONIGHT. SOME STORMS COULD BE
SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES
ALL POSSIBLE. THERE IS ALSO A CHANCE OF LOCALLY HEAVY
RAINFALL...WHICH COULD LEAD TO LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE EARLY FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

IAZ004>007-015>017-023-024-131100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-
221 PM CDT THU MAY 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW NON SEVERE THUNDERSTORMS ARE POSSIBLE FROM LATE THIS
AFTERNOON INTO EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LEE

In the hours before

Special weather statement, May 12, 5:53 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
653 PM CDT THU MAY 12 2011

IAZ035-036-047-130015-
BOONE-HAMILTON-WEBSTER-
653 PM CDT THU MAY 12 2011

...STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...

AT 648 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH CENTRAL BOONE COUNTY...MOVING
NORTHEAST AT 15 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF MODERATE
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  DAYTON...             STRATFORD...          LEHIGH...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

BEITLICH

The radar

The Omaha radar (KOAX), 161 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

18 hail. Local standard time, as filed.

Hail, Sac

When
May 12, 6:15 PM CST
Where
Sac County, 4.01 mi NNW of Schaller
Measured
1 in hail
Property damage
$5,000
Reported by
Public
Coordinates
42.550, -95.340

Pea to quarter size hail covered the ground.

Hail, Sac

When
May 12, 6:55 PM CST
Where
Sac County, 0.69 mi S of Early
Measured
1 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.460, -95.150

Mostly dime and nickel sized hail with a few quarter sized stones.

Hail, Carroll

When
May 12, 7:25 PM CST
Where
Carroll County, 4.94 mi SSW of Ralston
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.980, -94.650

Hail, Crawford

When
May 12, 7:26 PM CST
Where
Crawford County, 0.51 mi E of Dow City
Measured
1 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.930, -95.490

Mostly nickel size hail with a few quarter sized stones.

Hail, Carroll

When
May 12, 7:26 PM CST
Where
Carroll County, 4.94 mi SSW of Ralston
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.980, -94.650

Trained spotter reported prolonged pea size hail with a brief period of nickel size.

Hail, Crawford

When
May 12, 7:27 PM CST
Where
Crawford County, Dow City
Measured
1 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.930, -95.500

Nickel to quarter size hail.

Hail, Greene

When
May 12, 7:35 PM CST
Where
Greene County, 0.69 mi S of Scranton
Measured
1 in hail
Property damage
$3,000
Reported by
Public
Coordinates
42.020, -94.550

Casey's reported quarter sized hail.

Hail, Crawford

When
May 12, 7:49 PM CST
Where
Crawford County, 3.77 mi NW of Denison Muni Arpt
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
42.020, -95.430

Dime to penny size hail.

Hail, Calhoun

When
May 12, 7:49 PM CST
Where
Calhoun County, 2.95 mi NNW of Wightman
Measured
1 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
42.270, -94.670

Trained spotter reported quarter size hail west of Lake City on Highway 175.

Hail, Calhoun

When
May 12, 8:06 PM CST
Where
Calhoun County, 4.15 mi N of Wightman
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.290, -94.650

Hail, Greene

When
May 12, 8:18 PM CST
Where
Greene County, 1.24 mi SE of Adaza
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.190, -94.480

Hail, Humboldt

When
May 12, 8:31 PM CST
Where
Humboldt County, Dakota City
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
42.720, -94.220

Pea to nickel size hail.

Hail, Greene

When
May 12, 8:33 PM CST
Where
Greene County, 2.05 mi E of Churdan
Measured
0.88 in hail
Reported by
Public
Coordinates
42.170, -94.440

Public reported brief period of nickel size hail with a prolonged period of smaller hail.

Hail, Greene

When
May 12, 8:35 PM CST to 8:40 PM CST
Where
Greene County, 2.16 mi ESE of Churdan
Measured
0.88 in hail
Reported by
Public
Coordinates
42.160, -94.440

Public reported pea to nickel size hail fell for 5 minutes.

Hail, Wright

When
May 12, 9:09 PM CST
Where
Wright County, 1.23 mi NW of Eagle Grove
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.680, -93.920

Hail, Wright

When
May 12, 9:28 PM CST
Where
Wright County, Clarion
Measured
1 in hail
Property damage
$5,000
Reported by
State Official
Coordinates
42.730, -93.730

Quarter size hail reported in the town of Clarion.

Hail, Franklin

When
May 12, 10:30 PM CST
Where
Franklin County, 2.57 mi SE of Hampton
Measured
1 in hail
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
42.720, -93.170

Quarter size hail was reported southeast of Hampton.

Hail, Cerro Gordo

When
May 12, 10:35 PM CST
Where
Cerro Gordo County, 1.38 mi N of Mason City
Measured
1 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.170, -93.200

Pea to quarter size hail was reported in the town of Mason City.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 290767, 290768, 290777, 290769, 290776, 290770, 290771, 290772, 290773, 290778, 290774, 290775, 290779, 290780, 290781, 290782, 290784, 290783.